Heavy Rain, Story
- When
- July 4, 1:00 AM CST to July 5, 1:00 AM CST
- Where
- Story County, 1.38 mi N of Ames
- Reported by
- Social Media
- Coordinates
- 42.050, -93.620
Public reported heavy rainfall of 3.25 inches over the last 24 hours near the Ames Mall.
A frontal boundary stalled west of the area, across central Nebraska, southeast South Dakota, and central Minnesota, and acted as an initiation point for multiple rounds of storms on the 4th and into the evening and overnight hours. While no one round was tremendous, multiple rounds added up to heavy rainfall values in excess of 3 inches in a number of locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary stalled west of the area, across central Nebraska, southeast South Dakota, and central Minnesota, and acted as an initiation point for multiple rounds of storms on the 4th and into the evening and overnight hours. While no one round was tremendous, multiple rounds added up to heavy rainfall values in excess of 3 inches in a number of locations. Given a warm, moist environment as well including precipitable water values around 2 inches and warm cloud layer depths in excess of 11-12 kft, storms were predominantly efficient rain producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 10:44 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1144 PM CDT Tue Jul 3 2018 ...Updated 06z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday/ Issued at 307 PM CDT Tue Jul 3 2018 High pressure continues to sit over the Mid-Atlantic region, bringing us southerly flow. This has allowed a warm-moist airmass to re-enter the region this afternoon, with dewpoints continuing to climb into the mid 70s. This airmass has been rather buoyant as noted by the cumulus field on visible satellite imagery this afternoon. However with H750 temperatures near 12C the atmosphere is well capped this afternoon which will keep conditions dry.Daytime insolation has made for a slightly turbulent boundary layer this afternoon with a few areas with gusty winds. Attention turns to the 4th of July as southerly flow continues to sustain a warm-moist airmass across central Iowa. Temperatures in the low 90s with dewpoints in the mid 70s will foster in heat indices between 100 and 105 degrees for a good portion of Wednesday afternoon. Therefore, we have elected to issue a Heat Advisory on Wendesday from Noon until 8 PM. One potential limiting factor to the heat is the potential for cloud development, which may limit insolation in a few locations during the afternoon. Regardless, conditions will still be hot and humid outside. Additionally, the buoyant airmass will likely promote another daytime cumulus field Wendesday afternoon. A few isolated showers could be possible in some locations with this warm-moist airmass in place. However there is no other substantial forcing for any precipitation during the afternoon on Wednesday, and thus have kept POPs very limited until late Wendesday evening when the short-wave and associated cold front get closer to the area. .LONG TERM.../Wednesday night through Tuesday/ Issued at 307 PM CDT Tue Jul 3 2018 The 12 UTC GFS/ECMWF are in decent agreement with the large scale features in the long range. The center of the upper ridge is forecast to retrograde west into the Central Rockies late this week allowing northwest flow aloft to develop over the upper midwest. This is a pattern change vs the last several weeks. The shortwave over southern Canada Wednesday digs across the Great Lakes by Thursday and the associated cold front should move across central Iowa Wednesday night or early Thursday. Thunderstorms that accompany this front should be progressive in nature and nothing similar to the heavy rain event setup last weekend in central Iowa. QPF should be under an inch in most locations. The POPs should high since the storm chances look good. Not too concerned about severe probabilities given the marginal shear profile. Canadian high pressure dropping southeast through the upper midwest late this week into the weekend with northwest flow aloft will result in a dry forecast with moderate temperatures. Rising heights and return flow should result in warmer temperatures towards the end of the period. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1144 PM CDT Tue Jul 3 2018 There will be chances for restrictions at the terminals over this period with VFR conditions generally prevailing otherwise. First, confidence is growing in patchy fog development over eastern Iowa with possible MVFR visibility restrictions at ALO. It's possible these restrictions could develop back as far as MCW and OTM, but have left out mention with models trending farther east. Next, there is a probability that storms could arrive by mid to late morning, which is faster than what is in the official TAFs. For now, have storms arriving later in the day when the front begins to impinge on the state. Have just VCSH to avoid prolonged thunder this far out. Winds from the southeast will become from the south at 7 to 14 knots, with the exception variable and gusty in and near thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>097. && SHORT TERM...Krull LONG TERM...Johnson AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 257 PM CDT Tue Jul 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-042000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 257 PM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings for minor to moderate flooding are in effect for multiple locations in the Des Moines River basin for at least the next several days. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday afternoon and evening in northern Iowa, then area-wide Wednesday night into Thursday. A few strong to severe storms are possible, with damaging winds and locally heavy rainfall the primary threats. Hot and humid conditions are expected on the 4th of July. A Heat Advisory is in effect from Noon until 8 PM Wednesday. Please refer to the National Weather Service Website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
19 heavy rain. Local standard time, as filed.
Public reported heavy rainfall of 3.25 inches over the last 24 hours near the Ames Mall.
Coop observer recorded heavy rainfall of 3.02 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.95 inches over the last 24 hours.
Ames Municipal Airport recorded heavy rainfall of 3.03 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.73 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.55inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.07 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.95 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.41 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.90 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.55 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.90 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 2.71 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.00 inches.
Ames Municipal Airport ASOS measured heavy rainfall of 2.81 inches between 4pm and 1am.
Public reported heavy rainfall of 3.70 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773450, 773451, 773452, 773453, 773454, 773456, 773457, 773458, 773459, 773460, 773461, 773464, 773465, 773466, 773468, 773470, 773467, 773449, 773463.